Oregon, 2008

Heavy Snow in Oregon, December 13 to 14, 2008

December 13 to 14, 2008 · NWS PQR · 3 events in 3 counties and zones

A strong and very cold Pacific system brought heavy snow accumulations to northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong and very cold Pacific system brought heavy snow accumulations to northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 13, 2:48 PM PST, 5 hours 12 minutes earlier.

Area forecast discussion, Dec 13, 2:48 PM PST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
248 PM PST SAT DEC 13 2008

.SYNOPSIS...A COLD AIR MASS WILL MAINTAIN LOW SNOW LEVELS OVER THE
REGION THIS EVENING WHILE RADAR AND SATELLITE IMAGERY SHOW A LONG
FETCH OF SHOWERS PUSHING INLAND OFF THE PACIFIC. COLDER AIR MOVING
INTO THE AREA LATER TONIGHT AND SUNDAY WILL COMBINE WITH A WEAK UPPER
LOW DROPPING DOWN THE COAST TO PRODUCE ACCUMULATING SNOW DOWN TO THE
VALLEY FLOOR. A COLD ARCTIC AIR MASS WILL SURGE INTO THE AREA SUNDAY
AND SUNDAY NIGHT AND THEN LINGER ACROSS THE PACIFIC NORTHWEST THROUGH
NEXT WEEK...BRINGING POTENTIALLY THE LONGEST AND MOST INTENSE COLD
SPELL THE REGION HAS SEEN FOR AT LEAST A DECADE.
&&

.SHORT TERM...SATELLITE SHOWS MOIST ONSHORE FLOW CONTINUING TO MOVE
INTO THE REGION THIS AFTERNOON WITH RADAR LOOPER SHOWING SHOWERS
ACROSS MUCH OF THE AREA...ESPECIALLY OROGRAPHIC MOUNTAIN AREAS. SNOW
LEVELS HAVE RISEN TO NEAR 1000 FT THIS AFTERNOON WITH KPTV MONITORS
INDICATING ONLY THE TOP SENSOR NEAR 1800 FT BELOW FREEZING. THE
RELATIVELY MILD ONSHORE FLOW WILL KEEP SNOWFALL ABOVE THE VALLEY
FLOORS INTO THIS EVENING.

MODELS CONTINUE TO SHOW EXCELLENT AGREEMENT ON A SIGNIFICANT SNOW
EVENT DOWN TO VALLEY FLOORS BEGINNING LATER TONIGHT AND CONTINUING
FOR MUCH OF THE DAY SUN. AROUND 06Z NAM AND GFS SHOW EASTERLY WINDS
BEGINNING TO PUSH THROUGH THE GORGE INTO THE PORTLAND METRO AREA FOR
AN INITIAL SHOT OF COLDER AIR...WHILE ON SUN THE MAIN MODIFIED ARCTIC
BOUNDARY ASSOCIATED WITH THE FRIGID AIR NOW BOTTLED UP OVER NORTHERN
CANADA WILL PUSH S ACROSS THE MID COLUMBIA BASIN AND BANK UP ALONG
THE EAST SLOPES OF THE CASCADES. MODELS ALSO SHOW GOOD LOW PRES
DEVELOPMENT OFF THE COAST EARLY SUN MORNING...DRIFTING DOWN THE
OREGON COAST DURING THE DAY SUN. MEANWHILE...GUSTY EAST GORGE WINDS
WILL BEGIN POURING IN THE COLD ARCTIC AIR INTO THE WILLAMETTE VALLEY.
ONCE TEMPERATURES FALL BELOW FREEZING IN THE PORTLAND METRO LATER
TONIGHT AND EARLY SUN MORNING...THEY WILL NOT LIKELY CLIMB AT ALL
DURING THE DAY...IN FACT THEY MAY FALL INTO THE 20S. THE ARCTIC AIR
WILL PUSH S UP THE VALLEY DURING THE DAY SUN...POSSIBLY REACHING INTO
THE SALEM AROUND MIDDAY AND EUGENE LATER IN THE AFTERNOON...ALTHOUGH
THE MAIN COLDER AIR MASS LOOKS TO ARRIVE DURING THE EVENING. GFS AND
NAM SHOWING ONLY AROUND 0.25-0.33 INCH QPF FOR MOST OF THE
AREA...ESPECIALLY SOUTH OF THE COLUMBIA...BUT SUSPECT MODELS MAY BE
UNDER DOING THE AMOUNT OF MOISTURE BEING PICKED UP WITH THE
TRAJECTORY OVER THE RELATIVELY MILD OCEAN. SO AT THIS POINT IT
APPEARS THE COMBINATION OF MOISTURE AND COLD ARE THERE FOR AREAS OF
SIGNIFICANT SNOW ACCUMULATION IN THE INLAND VALLEYS SUN...WITH THE
WESTERN PORTIONS OF THE VALLEY MOST SUSCEPTIBLE WHERE THE EASTERLY
LOW LEVEL WINDS BEGIN UPSLOPING INTO THE COAST RANGE. AT THIS POINT
OUR BEST ESTIMATES SHOW 4 TO 8 INCHES FOR FAVORED PORTIONS OF THE
VALLEYS...WITH LESSER AMOUNTS FOR THE VALLEY FLOOR.

THE UPPER LOW WILL DRIFT S OF THE REGION MON FOR A DECREASING THREAT
OF SNOW SHOWERS...THEN DRY BUT VERY COLD CONDITIONS ARE ON TAP FOR
MON NIGHT AND TUE. STRONG E WIND GUSTS THROUGH THE GORGE AS WELL AS
OVER THE CASCADES AND COAST RANGE WILL CONTINUE MON THROUGH TUE. RW

.LONG TERM...TUE NIGHT WILL STILL BE RATHER COLD WITH LOWS STILL IN
THE TEENS AND BREEZY GAP WINDS THROUGH THE COLUMBIA RIVER GORGE. ON
WED A WEAK E-W ORIENTED UPPER LEVEL SHORTWAVE RIDGE FORMS...WARMING
THE MID LAYERS A TAD. WE SHOULD MAKE IT JUST ABOVE FREEZING MOST
EVERYWHERE IN THE INTERIOR LOWLANDS ON WED...NOT B/C OF THE WARMING
ALOFT BUT RATHER THE INCREASED LOW LEVEL ONSHORE FLOW. WED NIGHT THE
SURFACE LOW WITH THIS UPPER DISTURBANCE MOVES ONSHORE ALONG THE
WASHINGTON COAST. THE LANDFALL LOCATION OF THIS LOW HAS VARIED FROM
RUN TO RUN...BUT IT APPEARS IT WILL COME IN SOMEWHERE NEAR
HOQUIAM...AND TRACK INLAND NORTH OF THE METRO AREA. THOUGH THE TRACK
IS LESS THAN IDEAL FOR SIGNIFICANT LOW LEVEL SNOW...THIS SYSTEM WILL
STILL PRODUCE SNOW DOWN TO THE VALLEY FLOOR. ADDITIONALLY THE
MOUNTAINS WILL SEE ANOTHER ROUND OF SIGNIFICANT SNOWFALL WITH THIS
SYSTEM. SNOW FALL TOTALS FOR THE EVENT HOWEVER WILL BE LARGELY
DEPENDENT ON THE LOW TRACK AND DISTANCE OF OVER WATER TRAJECTORY.
ANOTHER BURST OF EXTREMELY COLD ARCTIC AIR...LIKELY COLDER THAN THE
ARCTIC OUTBREAK WE ARE ABOUT TO ENTER INTO...WILL FOLLOW THURSDAY
NIGHT AND FRIDAY.   DALTON
&&

.AVIATION...SHOWERS CONTINUE TO ROLL INTO THE AREA...HEAVIEST IN THE
COAST RANGE AND CASCADES. SNOW IS FALLING ABOVE ABOUT 1000 FEET.
AREAS OF MVFR CEILINGS CONTINUE ACROSS MUCH OF THE AREA THIS
AFTERNOON AND WILL LIKELY CONTINUE THROUGH THE EVENING IN COOL
ONSHORE FLOW. CONDITIONS WILL DETERIORATE LATER TONIGHT FROM NORTH
TO SOUTH STARTING BETWEEN 05Z AND 08Z AS RAIN CHANGES TO SNOW. SNOW
AND IFR CONDITIONS WILL BE WIDESPREAD SUNDAY.

KPDX AND APPROACHES...AREAS OF MVFR CEILINGS CONTINUE TO PLAGUE THE
APPROACHES. A MIX OF VFR AND MVFR CONDITIONS WILL CONTINUE THIS
EVENING IN COOL ONSHORE FLOW. RAIN WILL TURN TO SNOW BETWEEN 05Z AND
08Z AT KPDX WITH DEVELOPING IFR CONDITIONS. IFR CONDITIONS WILL
CONTINUE THROUGH SUNDAY.
&&

.MARINE...LOW PRESSURE WILL REMAIN ACROSS THE WASHINGTON WATERS
TONIGHT WITH HIGH PRESSURE WELL OFFSHORE. THE LOW AND ASSOCIATED
ARCTIC FRONT WILL DROP SOUTH ALONG THE COAST ON SUNDAY. SEAS WILL
REMAIN ABOVE 20 FEET THROUGH THIS AFTERNOON THEN DROP OFF INTO THE
TEENS TONIGHT. SEAS WILL DROP BELOW 10 FT BY EARLY MONDAY MORNING.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH SUNDAY.
        SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER TO
          FLORENCE THROUGH TONIGHT.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE SHOALWATER
          TO FLORENCE THROUGH LATE SUNDAY NIGHT.
        HIGH SURF ADVISORY FOR THE SOUTH WASHINGTON AND NORTH AND
          CENTRAL OREGON COAST THROUGH 10 PM THIS EVENING.
        WINTER STORM WARNING FOR THE INLAND VALLEYS AND WEST COLUMBIA
           GORGE TONIGHT THRU SUN EVENING.
        WINTER STORM WARNING FOR THE S WA AND NORTH AND CENTRAL
           OREGON CASCADES THROUGH TONIGHT.
        WINTER WEATHER ADVISORY FOR THE S WA AND NORTH AND CENTRAL
           OREGON CASCADE FOOTHILLS AND COAST RANGE...WILLAPA
           HILLS...S WA AND N OREGON COAST...AND UPPER HOOD RIVER
           VALLEY THROUGH SUN EVENING.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 13, 6:17 AM PST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
617 AM PST SAT DEC 13 2008

ORZ001-002-014-WAZ021-141430-
NORTH OREGON COAST-CENTRAL OREGON COAST-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON COAST-
617 AM PST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ003-004-010-012-WAZ020-022-040-141430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE FOOTHILLS-
617 AM PST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IS EXPECTED OVER THE FOOTHILLS...THE COAST RANGE AND
THE WILLAPA HILLS THIS AFTERNOON AND TONIGHT. SEE PDXWSWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY COLD WEATHER IS EXPECTED THROUGH FRIDAY. ANOTHER SYSTEM MAY
REACH THE COAST THURSDAY WHICH  COULD PRODUCE ADDITIONAL SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>009-WAZ023-039-141430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-GREATER VANCOUVER AREA-
617 AM PST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IS EXPECTED OVER THE WILLAMETTE VALLEY THIS AFTERNOON
AND TONIGHT. SEE PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY SNOW IS EXPECTED OVER THE WILLAMETTE VALLEY THROUGH SUNDAY
EVENING. SEE PDXWSWPQR FOR DETAILS. VERY COLD WEATHER IS EXPECTED
THROUGH FRIDAY. ANOTHER SYSTEM MAY REACH THE COAST THURSDAY WHICH
COULD PRODUCE ADDITIONAL SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-141430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
617 AM PST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IS EXPECTED OVER THE CASCADES THIS AFTERNOON
AND EVENING. SEE PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY COLD WEATHER IS EXPECTED
THROUGH FRIDAY. ANOTHER SYSTEM MAY REACH THE COAST THURSDAY WHICH
COULD PRODUCE ADDITIONAL SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-141430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
617 AM PST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED OVER THE WATERS THIS MORNING.
SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY COLD TEMPERATURES ARE EXPECTED OVER THE WATERS WITH
POSSIBLE SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Portland Metro Area

When
December 13, 8:00 PM PST to December 14, 10:00 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
Trained Spotter

Between 4 and 6 inches accumulated snowfall fell based on spotter reports around the Portland metro area and northern Willamette Valley .

Heavy Snow, Central Willamette Valley

When
December 13, 11:55 PM PST to December 14, 10:00 PM PST
Where
Central Willamette Valley forecast zone
Reported by
Trained Spotter

Between 4 and 5 inches accumulated snowfall fell based on spotter reports around the central Willamette Valley.

Heavy Snow, Southern Willamette Valley

When
December 13, 11:55 PM PST to December 14, 10:00 PM PST
Where
Southern Willamette Valley forecast zone
Reported by
Trained Spotter

Four inches accumulated snowfall fell based on spotter reports around the southern Willamette Valley.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142403, 142405, 142406.